[Skip to Navigation]
Comment & Response
April 17, 2019

Learning About Dupilumab-Associated Conjunctivitis

Author Affiliations
  • 1University of Arizona College of Medicine, Tucson
  • 2University of Arizona Department of Medicine, Division of Dermatology, Tucson
JAMA Dermatol. 2019;155(6):754. doi:10.1001/jamadermatol.2018.5951

To the Editor We read with great interest the Brief Report by Treister et al1 published in a recent issue of JAMA Dermatology. We applaud the authors’ initiative to investigate this important topic because practitioners and the public lack sufficient information on the predisposing factors for dupilumab-associated conjunctivitis (DAC).

Dupilumab is a new drug, and we are continuing to learn about its potential and adverse effects. While conjunctivitis was a significant adverse event occurring in 3% to 14% of patients with atopic dermatitis (AD) who received biweekly dupilumab treatments in phase 3 trials (vs <1%-8% in the placebo cohorts),2,3 no significant increased risk of conjunctivitis associated with dupilumab was observed in asthma trials (2.3% in the dupilumab cohort vs 3.3% in the placebo cohort).4 In dupilumab pivotal trials in AD, conjunctivitis was either patient reported or dermatologist assessed rather than ophthalmologist evaluated.

×